Maryland, 2018

Flash Flooding and Flooding in Maryland, July 21 to 23, 2018

July 21 to 23, 2018 · NWS LWX · 30 events in 8 counties and zones

A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across much of North Central and Northeast Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across much of North Central and Northeast Maryland. Rainfall totals of 3 to 6 inches were widespread, with isolated higher amounts, causing fairly widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 21, 2:27 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 PM EDT Sat Jul 21 2018

.SYNOPSIS...
An area of low pressure will move north across the Delmarva
Peninsula. Meanwhile, a broad and slow moving low pressure
system will drop from the Upper Midwest into the southern
Appalachians by the end of the weekend. This low will continue
to influence the Mid Atlantic during the early part of the
coming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure is over northeast North Carolina and will continue
a track northward near the Delmarva Peninsula through this
evening. Moderate to locally heavy rain has spread across
the eastern half of the forecast area. Advection of tropical
airmass by a low level jet wrapping around the low will provide
efficient rain rates. While some of the heaviest rain rates
will be near the low track, a longer-duration band is setting up
from approximately Richmond to Frederick MD on the nose of the
low level jet. This feature was the basis of the earlier
expansion of the Flash Flood Watch. Am not sure if the high end
totals in some hi-res guidance may be realized since instability
is limited, but a lot of rain is on the way nevertheless. A few
rumbles of thunder can't be ruled out along the low track but
are overall unlikely. See WPC Mesoscale Precipitation Discussion
500 for more details on the synoptic and mesoscale players with
this system. A few comments on hydrology are also in the
section below.

A few showers or thunderstorms may graze southwestern portions
of the area as well where there is a little more sun, but this
threat will diminish this evening. The low moves north of the
area later tonight, though a bit slower than earlier projected.
Rain may last until 3 AM or so for northern Maryland, but will
be on a downward trend by that time. Off and on light rain or
drizzle could continue in convergent surface flow. Light fog and
low clouds will also predominated much of the night.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
For Sunday and Monday, upper low will be drifting south to our
west. This mean copious moisture will continue to be drawn into
the region with nearly constant chances of showers and
thunderstorms. While there will be some diurnal component,
especially to convective elements, forcing and moisture will
support chances of rain through the nights as well. Details
regarding timing and locations of heaviest rain will be ironed
out as finer scale features are identified. Unidirectional flow
and/or southeast low level flow into the terrain could enhance
the threat for locally heavy rain at times. High temperatures
will be below normal in the 80s, while lows remain in the 60s
to lower 70s due to the high dew points.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper low will remain anchored to our southwest through
Thursday, thanks to a blocking upper-level ridge over the northern
Atlantic. Multiple fluxes of moisture from the southeast and south,
along with the meandering trough of low pressure will induce several
rounds of showers and thunderstorms through Thursday night.
Expecting the shower and thunderstorm activity to peak during the
warmest part of the afternoon each day. Although we are currently
not anticipating widespread flooding, PWAT values approaching and
exceeding 2 inches will provide plenty of moisture for heavy
rainfall with any showers or storms. This could potentially
lead to some flooding concerns over localized areas through this
period, if heavy rain sits over one area long enough. With
constant cloud cover throughout this period, expect high
temperatures in the mid 80s, with lows only in the low to mid
70s.

The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday. This will allow
for that stubborn upper-level trough to move out of the area.
However, the chance of showers and a few thunderstorms still linger
Friday and Friday night because of the added lift of a front. High
temperatures will be closer to normal as we could see a southwest
wind develop along a weak boundary as it moves east.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low pressure is moving up the coast with widespread rainfall
(except CHO, which may largely miss out). Conditions are varying
between MVFR and IFR depending on the rate rate. IFR cigs become
more likely heading into the evening (again, except CHO). Some
LLWS is possible as a low level jet moves overhead through this
evening, but surface winds 10-15 kt may limit the threat. The
rain will tapers off around midnight, but low clouds likely
persist through the night with perhaps vsby reduced in fog/mist.

Conditions improving somewhat Sunday into Tuesday, but risk of
showers/t-storms will remain into Tue. Otherwise, expect BKN
cigs that are VFR during the day but could drop at night. Patchy
fog also can't be ruled out due to the moist atmosphere.

Showers and thunderstorms each day Tuesday through Thursday. The
warmest time in the afternoon into the early evening hours would be
the more prominent time to encounter these showers and
thunderstorms. Occasionally MVFR or perhaps IFR could develop with
the showers and thunderstorms through the period. Winds generally
southeast to south at 5 to 10 knots with higher gusts in
thunderstorms Tuesday through Wednesday night. Winds could become
southwesterly at 5 to 10 knots Thursday ahead of the trough.

&&

.MARINE...
Low pressure is advancing toward the waters from the south, with
SCA conditions common and gusts 25-30 kt. Gale Warning remains
in place for the Bay and lower tidal Potomac. It's still
questionable if gradient winds achieve gale criteria, but
showers could mix down stronger winds at times. Hi-res models
support this idea. May also have to monitor for waterspouts
given curved hodographs and some low level instability over the
warm waters, but this is a low threat due to lack of instability.
Winds should diminish by late tonight.

Have issued a SCA for Sunday afternoon in the mid Bay and Sunday
night north through Pooles Island due to increasing southerly
flow. This regime will continue through Monday.

Small craft advisories likely Tuesday. Small craft advisories
possible Tuesday night and Wednesday. Winds southeast to south at 10
to 15 knots gusts 20 to 25 knots Tuesday. Winds southerly around 10
knots gusts to 15 to perhaps 20 knots Tuesday night and Wednesday.

&&

.HYDROLOGY...
Given the lack of thunderstorms and relative high Flash Flood
Guidance over large parts of the area, it may be difficult to
achieve the rates with this system for true flash flooding.
However, the duration of moderate to heavy rain will likely
result in some flooding issues in urban areas, poor draining
areas, and perhaps some small streams that react quickly. At
this time, river flooding is not expected at any of the forecast
points, and uncertainty is high regarding rainfall totals for
the remainder of the week.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding remains most likely today at DC southwest
waterfront and Straits Point through tonight. Have issued an
advisory for Annapolis as well, though it's possible anomalies
decrease some as winds turn northerly/northwesterly behind the
low. Have kept Baltimore below flood for this reason.

There may be a momentary decrease in water levels early Sunday,
but they will rise again later Sunday into Monday with southerly
flow in place. Guidance continues to indicate potential for a
greater surge than what is being modeled for today.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Sunday for DCZ001.
     Coastal Flood Advisory until 8 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Sunday for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 2 AM EDT Sunday for MDZ017.
     Coastal Flood Advisory from midnight tonight to 5 AM EDT
     Sunday for MDZ014.
VA...Flash Flood Watch until 2 AM EDT Sunday for VAZ052>055-057-505-
     506.
WV...Flash Flood Watch until 2 AM EDT Sunday for WVZ053.
MARINE...Small Craft Advisory from 6 PM Sunday to 6 AM EDT Monday for
     ANZ531>533-537-539>542.
     Gale Warning until 4 AM EDT Sunday for ANZ530>534-537-539>543.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536-538.
     Small Craft Advisory from 2 PM Sunday to 6 AM EDT Monday for
     ANZ534-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 21, 11:22 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1222 PM EDT Sat Jul 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1222 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for all areas until 2 AM
Sunday. Scattered incidents of flooding are possible.

A Gale Warning is in effect for the Chesapeake Bay and lower tidal
Potomac River through late tonight for the combination of
occasionally strong gradient winds and gusty showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1222 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for until 2 AM Sunday for
Carroll, northern Baltimore and northern Harford, Howard,
Frederick, Montgomery, and Washington Counties in Maryland and
Loudoun county in northern Virginia. Scattered incidents of
flooding are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 3:36 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLOOD            1 WSW BROOKFIELD        38.31N  77.45W
07/21/2018                   STAFFORD           VA   DEPT OF HIGHWAYS

            BUSINESS VA-3 KINGS HIGHWAY BLOCKED BY HIGH WATER NEAR
            VA-607 RIVER ROAD.

&&

EVENT NUMBER LWX1800962

DH
Local storm report, Jul 21, 3:56 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            1 NNE WOODBRIDGE        38.65N  77.25W
07/21/2018                   PRINCE WILLIAM     VA   911 CALL CENTER

            EASY STREET CLOSED OVER MARUMSCO CREEK DUE TO WATER
            OVER THE ROAD.

&&

EVENT NUMBER LWX1800963

DH
Local storm report, Jul 21, 3:59 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLOOD            1 ESE SPRING VALLEY     38.33N  77.44W
07/21/2018                   STAFFORD           VA   DEPT OF HIGHWAYS

            VA-607 DEACON ROAD BLOCKED BY HIGH WATER NEAR VA-623
            HARRELL ROAD.

&&

EVENT NUMBER LWX1800964

DH
Local storm report, Jul 21, 4:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLOOD            2 SE FREDERICKSBURG     38.27N  77.46W
07/21/2018                   SPOTSYLVANIA       VA   DEPT OF HIGHWAYS

            VA-3952 SHANNON DRIVE BLOCKED BY HIGH WATER NEAR VA-638
            LANSDOWNE ROAD.

&&

EVENT NUMBER LWX1800965

DH

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

19 flood, 11 flash flood. Local standard time, as filed.

Flood, Anne Arundel

When
July 21, 4:19 PM EST to 6:00 PM EST
Where
Anne Arundel County, 1.29 mi N of Rutland to 1.32 mi NNE of Rutland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.988, -76.626

Maryland Route 450 (Defense Highway) flooded and closed near Saint Stephens Church Road.

Flood, Montgomery

When
July 21, 6:51 PM EST to 9:00 PM EST
Where
Montgomery County, 0.53 mi NNW of Carderock Spgs to 0.54 mi NNW of Carderock Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.006, -77.175

Maryland Route 191 (Bradley Boulevard) flooded, with water flowing across the road, and was closed north of River Road.

Flood, Montgomery

When
July 21, 8:29 PM EST to July 22, 12:29 PM EST
Where
Montgomery County, 0.84 mi N of Seneca to 0.76 mi N of Seneca
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.092, -77.331

The stream gage on Seneca Creek near Dawsonville exceeded the 7.5 foot flood stage during the indicated period. The peak level of 10.84 feet occurred at 1:15am EST on July 22nd. Berryville Road floods near Darnestown and creekside trails are also flooded at these levels. This crest was the highest observed since 2014.

Flood, Frederick

When
July 21, 8:30 PM EST to 10:30 PM EST
Where
Frederick County, 0.85 mi NNW of Lime Kiln to 0.78 mi NNW of Lime Kiln
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.362, -77.434

Lime Kiln Way flooded and closed near English Muffin Way.

Flash Flood, Montgomery

When
July 21, 8:35 PM EST to 10:00 PM EST
Where
Montgomery County, 0.7 mi NNE of Carderock Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.010, -77.167

Water rescue during torrential rainfall on Bradley Boulevard near Kentsdale Drive.

Flash Flood, Charles

When
July 21, 9:00 PM EST to 11:00 PM EST
Where
Charles County, 1.66 mi N of Hill Top to 3.12 mi SW of Dentsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.504, -77.114

Dozens of roads were flooded across the county due to torrential rainfall.

Flood, Frederick

When
July 21, 9:33 PM EST to 10:30 PM EST
Where
Frederick County, 0.61 mi SE of Walkersville to 0.65 mi SE of Walkersville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.474, -77.341

Water rescue reported on Crum Road at Israel Creek.

Flash Flood, Montgomery

When
July 21, 9:36 PM EST to 11:00 PM EST
Where
Montgomery County, 1.22 mi N of Burdetts to 1.3 mi N of Burdetts
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.218, -77.317

The USGS stream gage on Tenmile Creek near Boyds rapidly exceeded the 7 foot flood stage during the indicated period. The peak level of 7.77 feet occurred at 10:30pm EST. Old Baltimore Road was flooded along with nearby agricultural land.

Flash Flood, Montgomery

When
July 21, 9:38 PM EST to 10:30 PM EST
Where
Montgomery County, 0.71 mi NNW of Clopper to 0.73 mi NNW of Clopper
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.160, -77.234

Vehicle stranded in high water after torrential rains on Game Preserve Road near I-270.

Flood, Montgomery

When
July 21, 9:46 PM EST to 11:00 PM EST
Where
Montgomery County, 0.54 mi SE of Clopper to 0.53 mi SE of Clopper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.144, -77.224

Clopper Road flooded and closed near Firstfield Road. Around 18 inches of standing water reported in the area.

Flood, Frederick

When
July 21, 9:47 PM EST to 11:00 PM EST
Where
Frederick County, 0.61 mi ENE of Thurmont to 0.63 mi ENE of Thurmont
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.623, -77.409

High water was reported on Main Street in the 100 block, causing a road closure.

Flash Flood, Montgomery

When
July 21, 10:00 PM EST to 11:00 PM EST
Where
Montgomery County, 1.67 mi WSW of Hunting Hill to 1.63 mi WSW of Hunting Hill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.094, -77.250

A swift water rescue occurred on Quince Orchard Road near Muddy Branch.

Flood, St. Mary'S

When
July 21, 10:00 PM EST to July 22, 12:18 AM EST
Where
St. Mary'S County, 0.42 mi NNE of Great Mills to 0.48 mi NNE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.236, -76.498

The USGS stream gage on St. Mary's River at Great Mills exceeded the 6 foot flood stage during the indicated period. The peak level of 6.19 feet occurred at 11:00pm EST on July 21st. Yards were flooded in the area, with water approaching Flat Iron Road.

Flash Flood, Montgomery

When
July 21, 10:06 PM EST to 11:00 PM EST
Where
Montgomery County, 0.76 mi S of Parkwood to 0.74 mi SSE of Parkwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.009, -77.078

A swift water rescue occurred on Beach Drive near Kensington Parkway along Rock Creek.

Flood, Frederick

When
July 21, 10:14 PM EST to 11:45 PM EST
Where
Frederick County, 1.22 mi SE of Urbana to 1.27 mi SE of Urbana
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.317, -77.334

Urbana Pike flooded and closed near Big Woods Road at Bennett Creek.

Flood, Anne Arundel

When
July 21, 10:14 PM EST to July 22, 4:23 AM EST
Where
Anne Arundel County, 1.21 mi SSE of Arundel Gardens to 1.19 mi ESE of Glen Burnie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.183, -76.614

The USGS stream gage on Sawmill Creek at Glen Burnie exceeded the 5 foot flood stage during the indicated period. The peak level of 6.80 feet occurred at 11:45pm EST. Central Avenue was flooded. For a portion of the time, near the peak, Crain Highway was reported flooded and closed at Sawmill Creek, and water covered the Northwest Baltimore and Annapolis Trail.

Flash Flood, Montgomery

When
July 21, 10:23 PM EST to 11:15 PM EST
Where
Montgomery County, 1.23 mi ESE of Clarksburg to 1.25 mi ESE of Clarksburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.221, -77.260

A swift water rescue was performed on Frederick Road (Maryland State Route 355) at Little Seneca Creek.

Flash Flood, Baltimore

When
July 21, 10:30 PM EST to 11:40 PM EST
Where
Baltimore County, 0.78 mi SSE of Halethorpe to 0.79 mi NNE of Relay
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.240, -76.692

The USGS stream gage on East Branch Herbert Run near Arbutus rapidly rose well above flood stage during the indicated period. Flooding of yards and outbuildings was reported in the area. The peak level of 10.55 feet occurred at 10:45pm EST.

Flood, Montgomery

When
July 21, 11:01 PM EST to 11:59 PM EST
Where
Montgomery County, 0.87 mi NW of Rock Creek Forest to 0.85 mi NW of Rock Creek Forest
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.987, -77.063

Vehicle trapped in high water on Beach Drive near East-West Highway.

Flood, Anne Arundel

When
July 21, 11:02 PM EST to July 22, 11:27 AM EST
Where
Anne Arundel County, 0.71 mi W of Baltimore Highlands to 0.81 mi WSW of Baltimore Highlands
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.231, -76.663

The stream gage on the Patapsco River near Elkridge exceeded the 16 foot flood stage during the indicated period. The peak level of 17.43 feet was observed at 1:50am EST. Hammonds Ferry Road and Furnace Avenue were flooded.

Flash Flood, Baltimore City (C)

When
July 21, 11:09 PM EST to July 22, 1:30 AM EST
Where
Baltimore City (C) County, 1.37 mi S of Walbrook to 1.35 mi N of Frederick Rd
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.300, -76.674

The USGS stream gage on Gwynns Falls in Baltimore rapidly exceeded the 13 foot flood stage during the indicated period. The peak level of 18.29 feet was observed at 12:15am EST on July 22nd. Gwynns Falls Park was flooded during this period.

Flash Flood, Baltimore

When
July 21, 11:20 PM EST to July 22, 12:45 AM EST
Where
Baltimore County, 0.21 mi SW of Halethorpe to 0.87 mi W of Woodlawn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.248, -76.702

Several different swift water rescues ongoing in the corridor between Arbutus and Woodlawn.

Flash Flood, Frederick

When
July 21, 11:53 PM EST to July 22, 12:45 AM EST
Where
Frederick County, 0.54 mi WSW of Ridgeville to 0.55 mi WSW of Ridgeville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.366, -77.179

Water rescue for vehicle stranded in rapidly rising water on Mill Bottom Road at Bush Creek.

Flood, Carroll

When
July 22, 12:16 AM EST to 6:12 AM EST
Where
Carroll County, 1.25 mi NNW of Keymar to 1.31 mi NNW of Keymar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.615, -77.242

Big Pipe Creek near Bruceville exceeded the 8 foot flood stage during the indicated period. The peak level of 10.43 feet was observed at 3:00am EST. Keysville-Bruceville Road was flooded.

Flood, Anne Arundel

When
July 22, 2:30 AM EST to 4:30 AM EST
Where
Anne Arundel County, 0.27 mi NNE of Raynor Hgts to 0.3 mi NNE of Raynor Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.224, -76.668

Nursery Road flooded and closed. Hammonds Ferry Road also flooded and closed nearby. A water rescue was reported in this same area.

Flood, Anne Arundel

When
July 22, 2:30 AM EST to 4:30 AM EST
Where
Anne Arundel County, 0.27 mi NNE of Raynor Hgts to 0.3 mi NNE of Raynor Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.224, -76.668

Nursery Road flooded and closed. Hammonds Ferry Road also flooded and closed nearby. A water rescue was reported in this same area.

Flood, Frederick

When
July 22, 3:32 AM EST to 1:48 PM EST
Where
Frederick County, 5.92 mi E of Emmitsburg to 6.09 mi E of Emmitsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.703, -77.219

The USGS stream gage on the Monocacy River near Bridgeport exceeded the 13 foot flood stage during the indicated period. The peak level of 15.28 feet occurred at 9:30am EST. At these levels, Baptist Road near Bridgeport floods.

Flood, Montgomery

When
July 22, 3:55 AM EST to 6:59 AM EST
Where
Montgomery County, 0.64 mi NNW of Unity to 0.68 mi NW of Unity
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.238, -77.056

The USGS stream gage on the Patuxent River near Unity exceeded the 8 foot flood stage during the indicated period. The peak level of 8.61 feet occurred at 6:00am EST. The parking lot for the Patuxent River State Park near Route 97 flooded.

Flood, Carroll

When
July 22, 4:57 AM EST to 7:00 AM EST
Where
Carroll County, 0.23 mi NE of Union Bridge to 0.27 mi NE of Union Bridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.572, -77.177

Maryland State Route 75 flooded and closed at Little Pipe Creek in Union Bridge.

Flood, Frederick

When
July 22, 5:38 AM EST to July 23, 6:58 AM EST
Where
Frederick County, 0.41 mi SE of Grove to 0.45 mi NE of Lime Kiln
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.395, -77.375

The stream gage on the Monocacy River at I-70 near Frederick exceeded the 15 foot flood stage during the period indicated. The peak level of 17.62 feet was observed at 11:15pm EST on July 22nd. Pinecliff and Rivermist parks were flooded, along with portions of Monocacy Battlefield and Buckeystown Community Park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775498, 775499, 776444, 776192, 776185, 776186, 776193, 781190, 776190, 776205, 776207, 776198, 781504, 776200, 776208, 776215, 776203, 781489, 776214, 781494, 781512, 776212, 776213, 780941, 776216, 776217, 780899, 781507, 776218, 776446.